Tennessee, 2019

Flash Flood and Hail in Tennessee, August 1, 2019

August 1, 2019 · NWS MRX · 11 events in 5 counties and zones

Severe convection developed over the higher terrain in a moist and unstable environment across the region. The storms drifted into the Great Valley generating some strong convective gusts and some isolated nuisance flooding in a few spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe convection developed over the higher terrain in a moist and unstable environment across the region. The storms drifted into the Great Valley generating some strong convective gusts and some isolated nuisance flooding in a few spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 1, 2:02 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 1, 2:02 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
302 PM EDT Thu Aug 1 2019

.SHORT TERM...(Tonight and Friday)...
Longwave upper-level troughing will continue tonight and Friday
across the region with a similar pattern in place. As showers and
thunderstorms decrease in coverage this evening with the loss of
daytime heating, we will have a clearing sky. Areas that received
rain this evening and river valleys are likely to experience some
fog by Friday morning. Overnight lows should be near seasonal
normals.

Morning fog will dissipate midmorning with increasing convective
mixing and cumulus development along the higher elevations by
midday. Once again, highest PoPs will be along the higher
elevations of the mountains and the Cumberland Plateau. MLCAPE
should be near 1000 J/kg and effective bulk shear will be
approximately 10 to 20 kt. This will again favor mostly pulse
convection with a few localized downbursts possible. Moisture will
be increasing with PW values near 1.7 inch, so a few heavy
downpours will be possible. Temperatures are expected to be within
a few degrees of normal.

.LONG TERM...(Friday night through Thursday)...
A blocking pattern with strong ridges over the desert SW and the
western Atlantic will maintain a broad trough over the eastern
Conus through the weekend. The pattern that we have seen for the
past few days of scattered afternoon showers and t'storms mainly
initiating in the Plateau and mountains will continue into
Saturday.

A slight change to the pattern is expected to arrive Saturday night
when a shortwave trough drops southeast from the MO Valley to AR. A
midlevel deformation zone develops over the TN Valley/Srn
Appalachians that will enhance lift as a southerly low-to-midlevel
flow strengthens. PW values rise to near 2 inches by Sunday morning,
so heavy rainfall may be possible at times. The slow movement of the
trough suggests this heavy rain potential may continue all day on
Sunday. However, there is still uncertainty with this system as
models are not all in agreement. The NAM and GFS agree on the wet
scenario, while the ECMWF and SREF are much drier, showing a less
amplified trough that keeps deep moisture to our south. For this
package, will raise PoPs to likely for most of the area, except SW
VA, and will add a mention of heavy rain/localized flooding
potential to the HWO.

The broad trough begins to make some eastward progress on Monday,
which will begin a start of lowering rain chances through the rest
of the forecast. PoPs will remain in the chance range on Monday with
the trough axis overhead, but lower to a slight chance Tuesday as it
moves east of the Appalachians. Through Wednesday and Thursday, we
will have a NW flow aloft that should result in little if any rain
chances both days and near normal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  88  70  86 /  30  50  30  40
Knoxville McGhee Tyson Airport, TN  69  86  69  86 /  20  30  20  50
Oak Ridge, TN                       69  87  68  86 /  20  30  20  40
Tri Cities Airport, TN              65  85  64  84 /  20  40  30  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JB/DGS
Hazardous weather outlook, Aug 1, 2:11 AM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
311 AM EDT Thu Aug 1 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
311 AM EDT Thu Aug 1 2019 /211 AM CDT Thu Aug 1 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms can be expected, especially
this afternoon into early evening. A few of these thunderstorms
may become strong to severe, with locally damaging winds along
with torrential downpours which may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged
to submit any reports of severe weather through the web by going
to www.weather.gov/mrx/SpotterReports.

In the hours before

Special weather statement, Aug 1, 1:22 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
222 PM EDT Thu Aug 1 2019

TNZ035-011900-
Morgan TN-
222 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN COUNTY UNTIL
300 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Fairfield Glade, or 15 miles south of Jamestown,
moving east at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
High Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 8488 3628 8488 3629 8487 3629 8484
      3630 8482 3630 8480 3633 8478 3633 8476
      3607 8478 3607 8480 3609 8482 3609 8483
      3614 8487 3616 8491 3621 8491
TIME...MOT...LOC 1821Z 267DEG 8KT 3620 8491

DGS
Special weather statement, Aug 1, 1:36 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
236 PM EDT Thu Aug 1 2019

TNZ073-074-011915-
Sevier Smoky Mountains TN-North Sevier TN-
236 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEVIER COUNTY UNTIL 315
PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gatlinburg. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gatlinburg, Pigeon Forge, Pittman Center, Elkmont and Great Smoky
Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3575 8364 3591 8332 3589 8331 3589 8332
      3588 8331 3587 8331 3587 8330 3582 8328
      3578 8329 3577 8327 3574 8328 3563 8359
TIME...MOT...LOC 1836Z 241DEG 4KT 3575 8349

DGS

The radar

The Knoxville radar (KMRX), 49 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
August 1, 2:04 PM EST
Where
Sevier County, 0.89 mi NE of Banner
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.740, -83.520

A thunderstorm producing heavy rainfall and gusty winds caused a tree to fall on a vehicle on the spur between Pigeon Forge and Gatlinburg resulting in one fatality.

Hail, Knox

When
August 1, 4:30 PM EST
Where
Knox County, 0.56 mi E of Concord Arpk
Measured
1 in hail
Reported by
Public
Coordinates
35.880, -84.040

Quarter size hail was reported.

Flash Flood, Knox

When
August 1, 4:50 PM EST to 6:15 PM EST
Where
Knox County, 2 mi NE of Bearden to 2 mi WSW of Bearden
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.950, -83.975

Flash flooding was noted in some flood-prone areas around Papermill Road, where water was also over a small bridge.

Thunderstorm Wind, McMinn

When
August 1, 5:55 PM EST
Where
McMinn County, 0.56 mi W of Englewood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.430, -84.490

A few trees were reported down near the Englewood Area.

Thunderstorm Wind, Sullivan

When
August 1, 6:35 PM EST
Where
Sullivan County, 1.31 mi ENE of Springdale
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.530, -82.530

A tree was reported down on Midland Drive.

Thunderstorm Wind, Sullivan

When
August 1, 6:35 PM EST
Where
Sullivan County, 1.38 mi S of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.560, -82.480

A few trees were reported down.

Thunderstorm Wind, Sullivan

When
August 1, 7:40 PM EST
Where
Sullivan County, 2.32 mi WNW of Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.590, -82.220

A large tree was downed in downtown Bristol.

Thunderstorm Wind, Sullivan

When
August 1, 8:03 PM EST
Where
Sullivan County, 0.69 mi S of Avoca
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.540, -82.230

A tree was reported down on Avoca Road.

Thunderstorm Wind, Sullivan

When
August 1, 8:15 PM EST
Where
Sullivan County, 1.67 mi W of Vance
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.520, -82.250

An awning was damage at condominiums at the Bristol Motor Speedway.

Thunderstorm Wind, Sullivan

When
August 1, 8:40 PM EST
Where
Sullivan County, 0.56 mi W of Galloway Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.470, -82.290

A carport was blown into Egypt Road.

Thunderstorm Wind, Johnson

When
August 1, 8:50 PM EST
Where
Johnson County, 0.55 mi E of Laurel Bloomery
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.570, -81.760

Several trees were downed around the Laurel Bloomery area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832859, 832849, 844734, 832861, 832862, 832863, 832865, 832866, 832867, 832868, 832869.